Alert archive / Indiana / Beach Hazards Statements in 2023

Beach Hazards Statement 2, NWS Chicago, IL

June 7, 2023Lake County, Porter County, Indiana; Cook County, Lake County, Illinois

NWS Chicago, IL issued this beach hazards statement at Jun 7, 2023, 3:40 AM CDT for Lake County, Porter County, Indiana; Cook County, Lake County, Illinois. It took effect at Jun 7, 2023, 4:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 7, 2023, 3:40 AM CDT (08:40 UTC)
In effect from
Jun 7, 2023, 4:00 PM CDT
Expired
Jun 8, 2023, 4:00 AM CDT
In force
12 hr
Issued by
NWS Chicago, IL

Counties Cook County, IL, Lake County, IL, Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 54 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2526 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

276 
WHUS43 KLOT 070840
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
340 AM CDT Wed Jun 7 2023

ILZ006-103-104-INZ001-002-071645-
/O.NEW.KLOT.BH.S.0002.230607T2100Z-230608T0900Z/
Lake IL-Northern Cook-Central Cook-Lake IN-Porter-
340 AM CDT Wed Jun 7 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS AFTERNOON THROUGH
LATE TONIGHT...

* WHAT...High wave action and dangerous currents expected at Lake
  Michigan beaches. Waves of 3 to 6 ft expected.

* WHERE...In Illinois, Lake IL, Northern Cook and Central Cook 
  Counties. In Indiana, Lake IN and Porter Counties.

* WHEN...From late this afternoon through late tonight.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers. For information on swim 
  advisories or bans at Chicago beaches: www. cpdbeaches. com.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
4 follow-up statements
805 
WHUS43 KLOT 071632
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
1132 AM CDT Wed Jun 7 2023

ILZ006-103-104-INZ001-002-080045-
/O.CON.KLOT.BH.S.0002.230607T2100Z-230608T0900Z/
Lake IL-Northern Cook-Central Cook-Lake IN-Porter-
1132 AM CDT Wed Jun 7 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 4 PM CDT THIS
AFTERNOON THROUGH LATE TONIGHT...

* WHAT...High wave action and dangerous currents expected at Lake
  Michigan beaches. Waves of 3 to 6 ft expected.

* WHERE...In Illinois, Lake IL, Northern Cook and Central Cook 
  Counties. In Indiana, Lake IN and Porter Counties.

* WHEN...From 4 PM CDT this afternoon through late tonight.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers. For information on swim 
  advisories or bans at Chicago beaches: www. cpdbeaches. com.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
197 
WHUS43 KLOT 072034
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
334 PM CDT Wed Jun 7 2023

ILZ006-103-104-INZ001-002-080445-
/O.CON.KLOT.BH.S.0002.230607T2100Z-230608T0900Z/
Lake IL-Northern Cook-Central Cook-Lake IN-Porter-
334 PM CDT Wed Jun 7 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action and dangerous currents expected at Lake
  Michigan beaches. Waves 3 to 6 ft expected.

* WHERE...In Illinois, Lake IL, Northern Cook and Central Cook 
  Counties. In Indiana, Lake IN and Porter Counties.

* WHEN...Through late tonight.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers. For information on swim 
  advisories or bans at Chicago beaches: www. cpdbeaches. com.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
087 
WHUS43 KLOT 080327
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
1027 PM CDT Wed Jun 7 2023

ILZ006-103-104-INZ001-002-080900-
/O.CON.KLOT.BH.S.0002.000000T0000Z-230608T0900Z/
Lake IL-Northern Cook-Central Cook-Lake IN-Porter-
1027 PM CDT Wed Jun 7 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 AM CDT
THURSDAY...

* WHAT...High wave action and dangerous currents expected at 
  Lake Michigan beaches. Waves 3 to 6 ft expected.

* WHERE...In Illinois, Lake IL, Northern Cook and Central Cook 
  Counties. In Indiana, Lake IN and Porter Counties.

* WHEN...Until 4 AM CDT Thursday.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers. For information on swim 
  advisories or bans at Chicago beaches: www. cpdbeaches. com.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
225 
WHUS43 KLOT 080837
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
337 AM CDT Thu Jun 8 2023

ILZ006-103-104-INZ001-002-080945-
/O.EXP.KLOT.BH.S.0002.000000T0000Z-230608T0900Z/
Lake IL-Northern Cook-Central Cook-Lake IN-Porter-
337 AM CDT Thu Jun 8 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 AM CDT EARLY THIS
MORNING...

Waves will continue to subside this morning.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Jun 7, 3:38 AM CDT, 2 minutes earlier.

Area forecast discussion, Jun 7, 3:38 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
338 AM CDT Wed Jun 7 2023

.SHORT TERM...
Issued at 338 AM CDT Wed Jun 7 2023

Through Thursday...

A period of cooler and dry weather is expected across the area
through the period. Skies will gradually clear from north to south
across the area this morning, setting up a mostly sunny day across
the area. However, we may end up with more of a hazy sunshine
later today as some Canadian wildfire smoke tries to shift
overhead. Expect high temperatures this afternoon to range from
the upper 70s inland, to the mid to upper 60s along the Lake
Michigan shore. Nearly identical weather conditions are expected
on Thursday.

While the weather will be otherwise rather pleasant across the
area, there is concern for the spread of wild fires this
afternoon as a very dry airmass sets up overhead. Afternoon
relative humidity values are expected to drop into the lower to
middle 20s as northeasterly winds become increasingly breezy. This
in combination with the dry antecedent conditions with the
developing drought across the area supports an enhance threat for
fire spread today. For this reason, consider postponing any
outdoor burning.

The other concern for today into tonight is the swim risk at Lake
Michigan beaches. Breezy northerly winds overnight have resulted
in 3 to 4 waves being reported along the southern shores of the
lake early this morning. While the winds and the waves look to
abate for a period this morning, it appears winds and waves will
ramp up again this afternoon and evening, with waves potentially
topping 4' for a period into tonight. For this reason, we have
opted to issue a beach hazard statement for all southern Lake
Michigan beaches for later today into tonight for dangerous
swimming conditions.

KJB

&&

.LONG TERM...
Issued at 338 AM CDT Wed Jun 7 2023

Thursday night through Tuesday...

The long term forecast period should start off on a quiet note on
Friday with the region under the influence of surface high pressure.
Ample sunshine should allow for most inland locations to warm into
the upper 70s to mid 80s during the afternoon. Synoptic winds
remaining fairly light and carrying an onshore component over Lake
Michigan will facilitate the development of another lake breeze that
should cause our lake-adjacent locales struggle to reach 70 degrees.

Heading into this weekend, it appears that the persistent Omega
blocking pattern's reign will finally see the beginning of its
demise with the Omega high getting distorted as it is yanked
westward on Friday. As this occurs, northwesterly flow will be
established aloft from the northern Plains down through the Midwest,
and a surface cold front will accordingly be thrusted southeastward
towards the Great Lakes on Saturday. The general trend in recent
ensemble guidance has been for this cold front, and the bulk of the
forcing support aloft, to be a little slower to arrive to our
forecast area. With this trend continuing in the 00Z GEFS and EPS,
it is looking increasingly likely that at least the morning hours on
Saturday should be dry, and it appears quite possible that a good
chunk of the CWA could even remain dry through most or all of the
afternoon too. Didn't quite have enough confidence in that just yet
to start peeling away at the NBM's chance PoPs for Saturday
afternoon, though. The slower cold frontal passage should allow for
Saturday's highs to end up in the 80s pretty much area-wide,
including near the lakeshore (for once!) with surface winds likely
to be out of the west.

Eventually, the cold front will work its way through our forecast
area with at least widely scattered showers likely to develop
near/along it as favorable jet dynamics and DPVA aloft lend a
helping hand. Limited boundary layer moisture and less-than-stellar
mid-level lapse rates will both contribute to an overall lack of
instability being present as the front passes through, so it doesn't
look like there will be a whole lot in the way of thunderstorm
coverage, especially if the front arrives after sunset, but have
maintained a slight chance thunder mention for Saturday into
Sunday for now.

Guidance is still in fair agreement that a cut-off upper-level low
will emerge somewhere over the northeastern quadrant of the CONUS
for the beginning of next week, with a slight increase in the amount
of support amongst forecast guidance for that being over the Great
Lakes versus farther to the east compared to 24 hours ago. The
NBM's PoPs have come up a bit for Monday and Tuesday as a result,
with some chance PoPs now being advertised in our eastern counties
(primarily on Monday). Cooler temperatures would also be favored
if the upper low were to end up meandering over the Great Lakes to
start off next week, though this exact outcome is still far fro
being set in stone.

Ogorek

&&

.AVIATION...
For the 06Z TAFs...

There are no significant aviation weather concerns for this TAF
period. Winds will generally be out of the north to northeast
throughout the TAF period, peaking this afternoon with gusts in
excess of 20 kts likely to occur behind a reinforcing cold front.
Otherwise, expect the mid-level cloud cover to clear out later
this morning with some occasional tufts of cirrus and perhaps
another plume of Canadian wildfire smoke passing overhead at some
point later today or tonight.

Ogorek

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 6, 9:03 PM CDT, 6 hours 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Chicago/Romeoville IL
903 PM CDT Tue Jun 6 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-080215-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
903 PM CDT Tue Jun 6 2023 /1003 PM EDT Tue Jun 6 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

DISCUSSION...

A few lightning strikes are possible overnight south of a Dixon to
Kankakee line.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday through Friday...
  Elevated Fire Weather Risk.
Saturday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

 Moving toward the southeast at 25 mph.

LMZ740>745-080215-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
903 PM CDT Tue Jun 6 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Saturday...
  Limited Thunderstorm Risk.
Sunday and Monday...
  Hazardous conditions for small craft are likely.

Petr

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 3:39 AM CDTSmall Craft AdvisoryLOT24 hr

Nearby

Beach Hazards Statements in Indiana, 2023Beach Hazards Statements in Illinois, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.